Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Gynecology | Oncology | Pharmacy | Reproductive Medicine | News

Back to Health News

Breast Cancer Drug Linked to Sexual Problems in Older Women

Last Updated: September 28, 2012.

 

Study found those on aromatase inhibitors reported more pain during intercourse

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Study found those on aromatase inhibitors reported more pain during intercourse.

FRIDAY, Sept. 28 (HealthDay News) -- Postmenopausal women treated for breast cancer with drugs known as aromatase inhibitors have high rates of sexual problems, which is an important and underestimated issue, according to a new study from Sweden.

Nearly three-quarters of these women reported insufficient lubrication, 56 percent had pain during intercourse, half said their sexual interest was low, and 42 percent were dissatisfied with their sex life.

These percentages are much higher than for postmenopausal women who weren't treated for beast cancer, according to researchers Dr. Juliane Baumgart and colleagues at Orebro University and Uppsala University.

The study was published online this month in Menopause and appears in the February 2013 print issue of the journal.

Women taking tamoxifen for breast cancer treatment also had low sexual interest and more pain with intercourse, but had far fewer problems than women taking aromatase inhibitors, the study found.

Aromatase inhibitors block formation of estrogen from other hormones in the body. This may help prevent breast cancer recurrence and improve survival, the researchers explained in a journal news release.

However, there is a lack of effective treatment for the sexual side effects of aromatase inhibitors. Further research is needed to learn more about the causes and impact of these side effects in order to improve breast cancer survivors' quality of life, the researchers concluded.

While the study found an association between this class of drugs and sexual problems, it did not prove a cause-and-effect relationship.

More information

The American Cancer Society has more about aromatase inhibitors.

SOURCE: Menopause, news release, Sept. 21, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: Quick Survey May Pick Up Ovarian Cancer Warnings: Study Next: Simple Test Might Predict Whether Some Pregnancies Succeed

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.